Wisconsin, 2014

Hail and Damaging Winds in Wisconsin, September 4, 2014

September 4, 2014 · NWS DLH · 19 events in 4 counties and zones

Thunderstorms brought large hail and damaging winds to parts of northwest Wisconsin during the morning of September 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought large hail and damaging winds to parts of northwest Wisconsin during the morning of September 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 4, 5:30 AM CST, 1 hour earlier.

Area forecast discussion, Sep 4, 5:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
630 AM CDT THU SEP 4 2014

.UPDATE...
ISSUED AT 630AM CDT THU SEP 4 2014

UPDATED FOR THE NEW 12Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 323 AM CDT THU SEP 4 2014

PRIMARY WARM FRONTAL ZONE IS DRAPED ACROSS THE I-94 CORRIDOR EARLY
THIS MORNING AHEAD OF S/W TROF AXIS THAT IS EJECTING ACROSS N
DAKOTA. RATHER SIGNIFICANT INCREASE IN COVERAGE/INTENSITY OF NEW
CONVECTION HAS BEEN NOTED IN THE PAST HOUR OR SO TO THE WEST OF
FARGO WITHIN STRONG WARM/MOIST ADVECTION ZONE IN THE 925-850 LAYER
AUGMENTED BY SOME LOW LEVEL FRONTOGENESIS. THIS IS EXPECTED TO
CONT TO EVOLVE UPSCALE WITH AN MCS POSSIBLY WITH EMBEDDED
SUPERCELL STRUCTURES PROPAGATING EASTWARD ACROSS MUCH OF THE
DULUTH CWA THROUGH THIS MORNING. WHILE THE SEVERE THREAT SHOULD
DIMINISH GRADUALLY WITH EASTWARD PROGRESSION..THERE WILL STILL BE
AT LEAST SOME RISK OF LARGE HAIL AND STRONG WINDS ACROSS THE
SOUTHERN DULUTH CWA THIS MORNING AND IN PARTICULAR TO THE WEST OF
I35 AND SOUTH OF HIGHWAY 2. WE HAVE TRIED TO TIME THE MCS EASTWARD
TIED TO THE MAX IN LOW LEVEL WAA/FGEN ASSOCIATED WITH THE NOSE OF
THE LLJ INTERACTING WITH THE 925-850 FRONTAL ZONE..WHICH WOULD
BRING IT TO THE DULUTH AND WRN LK SUPERIOR AREAS BY LATE MORNING.

A GRADUAL WEAKENING TREND IS EXPECTED OVER THE MIDDAY HOURS..BUT
DYNAMIC/ADVECTIVE PROCESSES ASSOCIATED WITH DEEP-LAYER
CYCLOGENESIS TO OUR NORTH AND SOME HEATING DURING THE DAY SHOULD
ALLOW FOR RAPID DESTABILIZATION IN THE WAKE OF THE MORNING MCS IN
A NARROW ZONE TO THE EAST OF THE ADVANCING FRONT. THIS IS EXPECTED
TO LEAD TO A SECOND WINDOW OF POTENTIAL STRONG CONVECTIVE
DEVELOPMENT LATE AFTERNOON AND EVENING ALONG AND ROUGHLY EAST OF A
LINE FROM ELY TO DULUTH TO PINE CITY. INSTABILITY/SHEAR KINEMATIC
PARAMETERS APPEAR TO BE FAVORABLE ONCE AGAIN FOR SVR STORMS AND
SUPERCELLS..WITH THE GREATEST RISK OVER THE MN ARROWHEAD AND NW
WISCONSIN WHERE LOW LEVEL SHEAR WILL BE MAXIMIZED.

CHANCES FOR PRECIP SHOULD END IN MOST AREAS BY MIDNIGHT..EXCEPT
OVER FAR NRN MN WHERE A CHANCE FOR SHOWERS WILL LINGER MOST OF THE
NIGHT IN CLOSER PROXIMITY TO DEEPENING/CLOSING OFF MID LEVEL TROF
AXIS. FAIRLY STRONG W/NW SURFACE GRADIENT SHOULD ALLOW FOR DECENT
SURFACE FLOW FOR MOST OF THE NIGHT THUR NIGHT..WITH STRONGER WINDS
OVER WRN LK SUPERIOR.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 323 AM CDT THU SEP 4 2014

IT APPEARS FALL LIKE WEATHER IS ON THE WAY...PARTICULARLY FOR NEXT
WEEK.

THE NORTHLAND WILL BE IN THE WAKE OF A STRONG COLD FRONT FRIDAY. I
LOWERED THE HIGH TEMPERATURE FORECAST A BIT. THE MODELS PRIMARILY
INDICATE SUNNY SKIES IN THE AFTERNOON...BUT I AM LESS CONVINCED DUE
TO THE COLD AIR ADVECTION IN THE NW FLOW. PARTLY CLOUDY SKIES ARE
LIKELY DUE TO THIS...SO I INCREASED THE CLOUD COVER FORECAST.

A WEAK COLD FRONT WILL MOVE THROUGH THE NORTHLAND FRIDAY NIGHT...AND
ANOTHER COLD FRONT WILL STALL NEAR OR JUST NORTH OF THE
MINNESOTA/CANADA BORDER SATURDAY NIGHT OR SUNDAY. TEMPERATURES OVER
THE WEEKEND SHOULD BE NEAR NORMAL.

MONDAY COULD FEEL LIKE THE LAST DAY OF SUMMER. THERE WILL LIKELY BE
RELATIVELY WARM SW FLOW WHICH HELP TEMPERATURES TO CLIMB TO THE LOW
70S. THE FORECAST HAS LOW CHANCES OF SHOWERS AND STORMS...BUT THIS
IS MORE OF AN ARTIFACT OF PREVIOUS MODELS RUNS. THE LATEST GFS AND
ECMWF HAVE PCPN WITH AN APPROACHING COLD FRONT FROM THE NW HOLDING
OFF UNTIL AT LEAST MONDAY NIGHT...SO WE MIGHT BE ABLE TO LOWER PCPN
CHANCES FOR MONDAY EVEN MORE WITH FUTURE UPDATES.

THE MIDDLE OF THE WEEK MIGHT SEE A SIGNIFICANT DROP IN TEMPERATURES
WITH WET AND CLOUDY WEATHER AS A COLD FRONT MOVES INTO THE REGION.
THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT CONSIDERING THIS
PERIOD IS 6 TO 7 DAYS OUT. I LOWERED THE TEMPERATURE FORECAST FOR
TUESDAY AND WEDNESDAY...BUT WE MIGHT NEED TO DO SO MUCH MORE WITH
SUBSEQUENT FORECASTS. HIGHS COULD DROP TO THE LOW TO MID 50S BY
THURSDAY AS A COOL CANADIAN HIGH PRESSURE AIR MASS GRADUALLY SHIFTS
INTO THE UPPER MIDWEST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 630 AM CDT THU SEP 4 2014

MUCH OF NE MINNESOTA AND NW WISCONSIN WILL SEE SHOWERS AND
THUNDERSTORMS TODAY. SOME STORMS COULD BE STRONG TO SEVERE WITH
THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE

THERE SHOULD BE A TRANSITION FROM MORE PREDOMINANT IFR/MVFR
CONDITIONS EARLY THIS MORNING TO MVFR CONDITIONS THIS
AFTERNOON...AND THEN VFR CONDITIONS LATE THIS AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATER TODAY.
GUSTY WNW WINDS WILL DEVELOP BEHIND ITS WAKE. SOME TERMINALS WILL
SEE MVFR CIGS RETURN LATER TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  53  64  47 /  80  20   0  10
INL  73  46  64  41 /  50  30  10  10
BRD  76  52  65  47 /  80  10   0   0
HYR  82  54  65  44 /  60  40   0   0
ASX  80  55  66  47 /  70  50   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MILLER
LONG TERM...GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Sep 4, 3:09 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
409 AM CDT THU SEP 4 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-050915-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
409 AM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE AREA
THIS MORNING...WITH THE GREATEST THREAT OF DAMAGING WINDS...LARGE
HAIL AND HEAVY RAINFALL GENERALLY ALONG AND SOUTH OF THE HIGHWAY 2
CORRIDOR IN MINNESOTA. MORNING STORMS ARE EXPECTED TO DECREASE IN
COVERAGE AND INTENSITY OVER THE MIDDAY HOURS AS THEY MOVE INTO THE
MINNESOTA ARROWHEAD AND NORTHWEST WISCONSIN.

HOWEVER...ADDITIONAL STRONG TO SEVERE STORMS ARE EXPECTED TO
REDEVELOP OVER EASTERN MINNESOTA AND NORTHWEST WISCONSIN LATE THIS
AFTERNOON AND EVENING...GENERALLY EAST OF A LINE ROUGHLY FROM ELY
TO CLOQUET...TO PINE CITY. THE PRIMARY THREATS WITH THIS SECOND
ROUND OF STORMS IS EXPECTED TO BE LARGE HAIL AND DAMAGING
WINDS...BUT THERE WILL BE AT LEAST SOME RISK OF TORNADOES WITH THE
GREATEST THREAT OVER NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY OF NEXT
WEEK. AT THIS TIME THE THREAT OF SEVERE STORMS APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS
EVENING.

LSZ121-140>148-050915-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
409 AM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM MID MORNING INTO TONIGHT
OVER ALL OF WESTERN LAKE SUPERIOR. SOME STORMS COULD BE STRONG OR
SEVERE...WITH STRONG WINDS...LOCALLY HIGH WAVES...LARGE HAIL AND
INTENSE LIGHTNING.

A SMALL CRAFT ADVISORY MAY ALSO BE NEEDED TONIGHT AS WEST TO
NORTHWEST WINDS INCREASE BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY FOR STRONG NORTHWEST
WINDS AND HIGHER WAVES BEHIND A COLD FRONT.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Sep 4, 6:12 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
712 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND GST     BRAINERD                46.35N 94.19W
09/04/2014  M69 MPH          CROW WING          MN   TRAINED SPOTTER

            THE ANEMOMETER MEASURED WINDS AS HIGH AS 69 MPH. ROOF
            DAMAGE TO THE HOME OF THE SPOTTER.

&&

G2
Local storm report, Sep 4, 6:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
720 AM CDT THU SEP 4 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HEAVY RAIN       2 NE AITKIN             46.55N 93.68W
09/04/2014  M1.78 INCH       AITKIN             MN   AWOS

            AWOS STATION AITKIN AIRPORT /AIT/ HEAVY RAIN
            DURATION 1 HOUR.

0606 AM     HEAVY RAIN       3 WNW WOODROW           46.40N 94.13W
09/04/2014  M1.00 INCH       CROW WING          MN   MESONET

            MESONET STATION 3 W WOODROW /BIRM5/ HEAVY
            RAIN DURATION 6 HOURS.

0606 AM     HEAVY RAIN       3 WNW WOODROW           46.40N 94.13W
09/04/2014  M0.88 INCH       CROW WING          MN   MESONET

            MESONET STATION 3 W WOODROW /BIRM5/ HEAVY
            RAIN DURATION 1 HOUR.

0644 AM     HEAVY RAIN       3 NE JENKINS            46.68N 94.29W
09/04/2014  M1.26 INCH       CROW WING          MN   MESONET

            MESONET STATION JENKINS 3 ENE /CW8652/ HEAVY
            RAIN DURATION 6 HOURS.

0647 AM     HEAVY RAIN       2 SW BREEZY POINT       46.58N 94.24W
09/04/2014  M1.51 INCH       CROW WING          MN   MESONET

            MESONET STATION BREEZY POINT 2 SW /CW9381/
            HEAVY RAIN DURATION 6 HOURS.

0652 AM     HEAVY RAIN       2 SW BREEZY POINT       46.58N 94.24W
09/04/2014  M1.26 INCH       CROW WING          MN   MESONET

            MESONET STATION BREEZY POINT 2 SW /CW9381/
            HEAVY RAIN DURATION 1 HOUR.

0632 AM     HEAVY RAIN       5 S NISSWA              46.42N 94.30W
09/04/2014  M0.99 INCH       CROW WING          MN   MESONET

            MESONET STATION EAST GULL LAKE 2 ENE
            /DW5836/ HEAVY RAIN DURATION 6 HOURS.

0632 AM     HEAVY RAIN       5 S NISSWA              46.42N 94.30W
09/04/2014  M0.82 INCH       CROW WING          MN   MESONET

            MESONET STATION EAST GULL LAKE 2 ENE
            /DW5836/ HEAVY RAIN DURATION 1 HOUR.

0643 AM     HEAVY RAIN       5 SSE BREEZY POINT      46.55N 94.17W
09/04/2014  M1.29 INCH       CROW WING          MN   MESONET

            MESONET STATION BREEZY POINT 5 SE /DW6213/
            HEAVY RAIN DURATION 6 HOURS.

0643 AM     HEAVY RAIN       5 SSE BREEZY POINT      46.55N 94.17W
09/04/2014  M1.08 INCH       CROW WING          MN   MESONET

            MESONET STATION BREEZY POINT 5 SE /DW6213/
            HEAVY RAIN DURATION 1 HOUR.

0600 AM     HEAVY RAIN       EAST GULL LAKE          46.41N 94.35W
09/04/2014  M0.84 INCH       CASS               MN   MESONET

            MESONET STATION EAST GULL LAKE /GLLM5/ HEAVY
            RAIN DURATION 6 HOURS.

0600 AM     HEAVY RAIN       EAST GULL LAKE          46.41N 94.35W
09/04/2014  M0.77 INCH       CASS               MN   MESONET

            MESONET STATION EAST GULL LAKE /GLLM5/ HEAVY
            RAIN DURATION 1 HOUR.

&&

NWS DULUTH MN
IRIS SYSTEM
Local storm report, Sep 4, 6:21 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
721 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HEAVY RAIN       BAXTER                  46.34N 94.28W
09/04/2014  M2.50 INCH       CROW WING          MN   TRAINED SPOTTER

&&

KK
Local storm report, Sep 4, 6:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
726 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             6 WNW FINLAND           47.45N 91.37W
09/04/2014  M1.25 INCH       LAKE               MN   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL WITH MANY NICKEL SIZED AND A FEW
            HALF DOLLAR SIZED. BETWEEN 0655AM-0705AM.

&&

SG
Local storm report, Sep 4, 6:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     1 W BRAINERD            46.35N 94.22W
09/04/2014                   CROW WING          MN   UTILITY COMPANY

            BETWEEN BRAINERD AND BAXTER.

&&

SG
Local storm report, Sep 4, 6:29 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
729 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     1 W BRAINERD            46.35N 94.22W
09/04/2014                   CROW WING          MN   UTILITY COMPANY

            POWER LINES REPORTED DOWN BETWEEN BRAINERD AND BAXTER.

&&

SG

The radar

The Duluth radar (KDLH), 89 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washburn

When
September 4, 6:30 AM CST
Where
Washburn County, 3.35 mi E of Minong
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.100, -91.750

There were several trees down along US 77 East of Minong.

Hail, Washburn

When
September 4, 6:33 AM CST
Where
Washburn County, 0.96 mi W of Minong
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.100, -91.840

Thunderstorm Wind, Washburn

When
September 4, 6:35 AM CST
Where
Washburn County, 5.4 mi NNW of Stanberry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.070, -91.670

There were numerous trees down along US 77 at CN Overpass. Railroad crews were working to clear trees along the right-of-way.

Hail, Washburn

When
September 4, 6:40 AM CST
Where
Washburn County, 2.04 mi ENE of Stanberry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.580

Hail, Sawyer

When
September 4, 6:45 AM CST
Where
Sawyer County, 2.5 mi WSW of Hayward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.530

Thunderstorm Wind, Sawyer

When
September 4, 6:56 AM CST
Where
Sawyer County, 2.07 mi S of Round Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.990, -91.330

There were several trees down at the intersection of County Highway B and County Road NN.

Hail, Sawyer

When
September 4, 6:59 AM CST
Where
Sawyer County, 1.68 mi SW of Round Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.000, -91.350

Thunderstorm Wind, Sawyer

When
September 4, 6:59 AM CST
Where
Sawyer County, 1.68 mi SW of Round Lake
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.000, -91.350

Hail, Sawyer

When
September 4, 7:00 AM CST
Where
Sawyer County, 0.84 mi SW of Hayward Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.460

Hail, Sawyer

When
September 4, 7:01 AM CST
Where
Sawyer County, 0.84 mi SE of Hayward Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.440

Hail was covering the ground.

Thunderstorm Wind, Burnett

When
September 4, 7:22 AM CST
Where
Burnett County, 0.69 mi S of Danbury
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.990, -92.370

Five mature 12 inch diameter oak and pine trees were broken or uprooted.

Hail, Burnett

When
September 4, 7:25 AM CST
Where
Burnett County, 5.99 mi NE of Danbury
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.060, -92.280

Thunderstorm Wind, Sawyer

When
September 4, 7:34 AM CST
Where
Sawyer County, 0.84 mi NE of Hayward
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.030, -91.470

There were twenty inch diameter oak and pine trees down and quarter size hail. The hail caused damage to the siding on a garage.

Hail, Price

When
September 4, 7:51 AM CST
Where
Price County, Park Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.450

There was nickel to quarter size hail.

Thunderstorm Wind, Price

When
September 4, 7:52 AM CST
Where
Price County, Fifield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.880, -90.420

There were numerous trees down across town.

Hail, Price

When
September 4, 7:59 AM CST
Where
Price County, 0.48 mi W of Park Falls
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.460

There was quarter size hail increasing to ping pong ball size hail. It was still hailing at the time of the report.

Thunderstorm Wind, Price

When
September 4, 8:00 AM CST
Where
Price County, 0.48 mi W of Park Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.930, -90.460

There was an 8 to 10 inch diameter tree broken. The location was corrected.

Hail, Price

When
September 4, 8:03 AM CST
Where
Price County, 0.69 mi S of Park Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.920, -90.450

There was a lot of quarter size hail.

Thunderstorm Wind, Sawyer

When
September 4, 8:37 AM CST
Where
Sawyer County, 12.45 mi S of Oxbow Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.690, -90.710

The top of a twelve inch live pine tree was blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543020, 543006, 543021, 543007, 543008, 543022, 543009, 543014, 543010, 543011, 543023, 543012, 543024, 543013, 543017, 543015, 543019, 543016, 543025.